COVID-19 infection triggers porphyria attack in man, 45: Report
Patients need careful monitoring for exacerbations, case suggests
A man in his 40s with a history of acute intermittent porphyria (AIP) had an attack triggered by a COVID-19 infection after two years without any episodes, according to researchers.
The AIP attack was complicated by rhabdomyolysis, a serious condition in which muscles break down.
While the patient recovered following treatment, his team warned of potential complications when the two conditions co-occur.
“We believe that patients with porphyria are particularly prone to exacerbations during a COVID-19 infection and should be monitored carefully,” the researchers wrote.
His case was described in the study, “Acute Intermittent Porphyria Attack Triggered by COVID-19 Infection,” published in the journal Cureus.
Patient had COVID-19 infection, but no respiratory symptoms
Prior research suggests the production of heme — a molecule essential for oxygen transport — is one of the pathways most impacted by infection with SARS-CoV-2, the virus that causes COVID-19.
Specifically, an infection was suggested to trigger the accumulation of intermediate heme byproducts, called porphyrins, that are known triggers of AIP.
In this report, a team of researchers at Istanbul University School of Medicine, in Turkey, detailed their treatment of a patient who experienced an AIP attack likely triggered by SARS-CoV-2 infection.
The patient, a 45-year-old man with a history of AIP, who had not been vaccinated for COVID-19, was treated at the hospital for abdominal pain, nausea, generalized muscle pain, dark urine, and a low grade fever. He had been diagnosed with AIP four years earlier, and had experienced his last attack two years prior to this hospital visit.
He reported he had been in contact with a colleague who had later been diagnosed with COVID-19.
A molecular test confirmed the patient was positive for SARS-CoV-2, but he had no respiratory symptoms.
Lab work showed a generalized reduction in white blood cell counts, but an increased number of neutrophils — immune cells sometimes dubbed the first responders of the immune system.
Additionally, he had high levels of lactate dehydrogenase (LDH), a marker of tissue damage. Several markers of liver damage, including the liver enzymes aspartate aminotransferase and alanine aminotransferase, as well as a general marker of inflammation — C-reactive protein — also were markedly elevated.
A urine test was positive for porphobilinogen, a porphyrin precursor, confirming an AIP attack.
An evaluation of potential triggering factors, however, revealed no use of recreational drugs or alcohol consumption for at least one week. Also, none of his medications were believed to have triggered the attack, and he was negative for antibodies against the hepatitis A, B, and C viruses.
The man was treated with a liquid dextrose solution, a type of sugar, and intravenous (into-the-vein) hemin — an artificial form of heme that is sometimes used to treat AIP attacks.
However, on the second day of treatment, the levels of liver damage markers and LDH increased even further. Also, the levels of creatine kinase (CK), a marker muscle damage, started to rise.
During this period, his muscle pain worsened, and further urine analysis revealed the presence of red blood cells and a muscle protein called myoglobin in his urine. This was attributed to rhabdomyolysis, a serious condition in which the muscles break down, releasing proteins and other substances into the bloodstream.
Physicians considered that rhabdomyolysis was a consequence of AIP, and the two conditions together were thought to be the cause of his elevated levels of liver enzymes.
On the third day, the patient developed shortness of breath, even though his oxygen levels remained consistently above 95%. Chest CT scans revealed bilateral ground-glass opacities consistent with COVID-19 related pneumonia.
He was treated with intravenous methylprednisolone, an anti-inflammatory.
On the fourth day, however, his oxygen levels dropped to 88%-90% and he was put on an oxygen support. His levels returned to a level higher than 95% shortly thereafter.
The drop in oxygen levels was considered to be caused by the progression of COVID-19. Supplemental oxygen was provided for two days.
“We did not discontinue hemin therapy, since we believed that hemin was the most effective treatment available,” the researchers wrote.
Given the fact that AIP is a disorder due to the impairment in the heme [production] pathway and might be triggered by systemic inflammation, COVID-19 creates a basis for a possible AIP attack.
Urine color normalized after two days of treatment, and both his liver enzymes and CK levels gradually decreased. After seven days, hemin was stopped and after 10 days the patient’s liver enzymes and CK levels were within the normal range. At that point, he had no symptoms.
“Given the fact that AIP is a disorder due to the impairment in the heme [production] pathway and might be triggered by systemic inflammation, COVID-19 creates a basis for a possible AIP attack,” the researchers wrote.
“Due to the mutual interaction of both conditions, the attack could be more severe than anticipated,” they added, noting that they “highly recommend monitoring patients with a history of porphyria closely during COVID-19 infection.”